AN UPDATE ON MY GCA REDUCTION JOURNEY & NO RETURN OF MPS

2 weeks ago I reduced to 7.5 mg and, to date, haven’t experienced any withdrawal symptoms or side effects., so may well venture down to 7 this weekend. I’ve been taking 2.5 ng at midnight (we retire late) and 5 mg at 9 am. I’ve been splitting in this ratio for a couple of months and it’s worked much better, for me, than taking it in one morning dose.

My wonderful Doctor – having been off sick since September 2015) came back last month and got me onto a NHS programme at a private Physio Clinic – in an attempt to get me walking properly again. So far I’ve had two sessions; been given exercises to do three times a day, and introduced to Kinesiology Tape – brilliant stuff. I faithfully do the exercises at 8 am – 4 pm and midnight and, despite still having the belly fat and Dowagers hump (OK – Buffalo Hump), am standing much straighter and walking further. The pain in my back (from attempting to walk) is gradually easing, and I’m expecting that (just as the MPS eventually did) it will go completely.

The main exercise takes just a few minutes but is proving very effective. It consists of lying my my stomach on hard surface (the floor !) with arms down by my side. Then lifting my legs up alternately 20 times each. I found this difficult to begin with as my spine cracked so many times while getting into ’The Position’ that I worried about the ‘cracking’. Then I discovered that it’s a good thing to do and have even devised a spine-cracking exercise that I can do standing up as well. Now, 3 weeks down the line, the cracking is easing, as my spine straightens, and the leg lifting is now easily accomplished. I did find it hard to begin with as the backward leg lifting isn’t an exercise I’ve done before, and seemed opposite top anything I had previously attempted. In fact I could hardly get my legs even an inch off the floor to start with; but can now do it with ease.

Since my last post I decided to take nothing but the steroids – so not even any Cod Liver Oil. The result is that I have felt so much more like my old self. I know that the steroids have been my saviour from blindness, but they are also the necessary evil. Hopefully I will continue to reduce Preds smoothly, and without flaring. Apart from my trunk fat I am the same size as when all this began (May 4th 2015) – due to sticking to the most carefully controlled diet that I have ever been on. I have even learned to like Lettuce – which my family think is hilarious as I spent my life saying that ‘had I been meant to eat raw greens then I’d have been born with long ears and a talent for hopping’ !!

Apologies if this appears twice - it was 'grabbed 'and vanished before I could finish it.

Dorothy

11 Replies

oldestnewest
  • Hi,

    Great to hear you are improving, soon you WILL be hopping about! - but I should give the floppy ears a miss - so yesterday!!!!!

    Might go a bit slower on the reductions though, give each step a month - just in case. No point in jeopardising things at this crucial stage - your adrenals are having to work again, so need all the help they can get. Plus of course, now each 0.5mg drop is bigger in percentage terms, so don't take any risks.

    I know we all want to rid of Pred, but - as we always say -boring I know - but slowly does it. And good luck!

  • That all sounds good and positive - so glad your lovely doctor is back! The exercises you describe are one of the adapted Pilates exercises I used to do - wonder if I could manage to get up off the floor again?

    I agree with DL on slowing down those reductions - shame to spoil the ship for a ha'pth of tar.

    Haven't noticed floppy ears yet - but I do eat industrial quantities of green stuff...

  • Thank you PMRpro and CL for your replies. I sort of anticipated the part about the reduction rate. I do 'listen' very carefully to my body, and sometimes have had to wait 3 or 4 weeks before dropping again. To help the Adrenal's I've just started to take Liquorice, at the rate of 25 drops twice a day. Remarkably I have noticed the difference in just 2 days. I don't like to post too often, but will let you know how I get on. Currently I'm feeling the best I have felt since this started.

  • Careful with liquorice and pred:

    "Taking licorice with steroid medications such as prednisone may increase both their medicinal effects and their undesirable side effects."

    There's a thread discussing it here:

    patient.info/forums/discuss...

    Which could explain why you feel so good - you are effectively taking a higher dose of pred...

  • 'Which could explain why you feel so good - you are effectively taking a higher dose of pred...

    Oh NO - can't have that. Back to Pred. only. It's only been 3 days now so not too much harm done I expect. Mind you I was also feeling very good before starting the Liquorice.

    Meanwhile, I've had another think and you're right - despite no SE or WS I have decided to stick at 7.5 mg for 4 weeks (what's 2 extra weeks ?!) In the past any positive changes, after a reduction, have usually occurred about halfway through week 3 (don't know why, that's just been the way of things).

    I do have another Adrenal booster - ASTRAGALUS - possibly the best ever for the immune system. I used it successfully when I had Cancer. I have 2 bottles in, but have hesitated because it also works with steroids. I've been thinking that, when I get to really low doses, I will introduce it.

    Have a good weekend.

  • I'm always a bit suspicious of "immune system boosters" - what are they boosting? After all, pred is an immunosuppressant to calm down an over-active immune system.

    On the other hand - does the licorice act as a "steroid sparer"? Can you use it to get to a lower dose - it's the same principle...

  • I fully understand your suspicion. I don't have any previous experience with Liquorice but I do with Astragalus. It helped my system to recover from breast cancer, to the extent that I was able to discontinue Tamoxifen after 18 months. On Tamoxifen I hadn't any energy and was breathless with the slightest exertion. On Astragalus I soon felt back to my normal self. Plenty of energy and able to run up hills. Mind you, that was 13 years ago and I'm that much older now.

    Of course we're all different and what works for one may not work for another.

    Who knows ? Maybe I would have been OK anyway but it was recommended in a book entitled EVERYTHING YOU NEED TO KNOW ABOUT CANCER . Astragalus is very powerful. Maybe too much at this stage - hence my trying the liquorice. My BAD - I should have done my usual research first. Normally I spent hours researching anything new - and all claims.

    I measure by results, and have been feeling my way through GCA . As my Doctor said, when he came back from his extended sick leave, I have been basically managing myself, and went on to say that , I've done a good job. My BP is good and my bloods perfect.

    I keep touching wood and remain vigilant all the time. I suppose, in some ways it's easier with GCA, depending on the original symptoms. Mine were double vision: Tongue and Jaw claudication and swollen neck glands. I did have a little tenderness on my scalp, for a few days, but no headache to speak of. Plus I felt really rotten as well and ended up as an emergency in hospital; but those were my symptoms. Any of which will be easy to spot, should they start to return. GCA was confirmed by Temporal Biopsy 3.5 weeks after starting on 69 mg of Pred. !!!! Bang goes another theory.

    Many thanks for your reply - your posts are always a 'must read'.

  • It seems to have had the desired result! Which is what counts after all...

  • If I can up from floor with my dodgy knees, sure anyone can! Not that it's very graceful🏄 , but it is easier after an hour of Pilates than at other times - so suppose that tells me something. .

  • What's MPS please? I'm blaming the lack of knowledge on the steroids!!

  • Myofascial Pain Syndrome - is a chronic pain disorder. In myofascial pain syndrome, pressure on sensitive points in your muscles (trigger points) causes pain in seemingly unrelated parts of your body. This is called referred pain.

    Definition taken from the MAYO Clinic site

You may also like...